Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 11, NWS New Orleans, LA

March 31, 2005Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Mar 31, 2005, 6:47 PM CST for Tangipahoa Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 6:47 PM CST (00:47 UTC)
Expired
Mar 31, 2005, 7:15 PM CST
In force
28 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:50 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 010048
TORLIX
LAC105-010115-
/O.NEW.KLIX.TO.W.0011.050401T0047Z-050401T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
647 PM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 715 PM CST

* AT 645 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  INDEPENDENCE...OR ABOUT 8 MILES SOUTHEAST OF AMITE...MOVING EAST AT
  25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL TANGIPAHOA PARISH AT 700 PM CST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST 
FRIDAY MORNING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3070 9026 3068 9025 3066 9026 3065 9025
      3061 9025 3054 9047 3071 9054 3072 9048
      3081 9029

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:07 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 3:07 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CST THU MAR 31 2005

.DISCUSSION...

EARLY THIS AFTERNOON THE SURFACE COLD FRONT STRETCHED ACROSS
CENTRAL MISSISSIPPI AND LOUISIANA WITH AN OUTFLOW BOUNDARY NEAR
THE MISSISSIPPI GULF COAST THROUGH NEW ORLEANS.  ALOFT THERE WAS A
SHORTWAVE OVER NORTHWEST TEXAS WITH THE SUB-TROPICAL JET OVER THE
NORTHERN GULF AND THE OTHER JET ACROSS TEXAS INTO THE OHIO VALLEY.
THE PRECIP WATER VALUE FROM THE 18Z KSIL SOUNDING WAS 1.50 INCHES
WITH AN LI OF -4.3.  THE OUTFLOW BOUNDARY THAT PUSHES SOUTHWARD
ACROSS MOST OF OUR AREA...COUPLED WITH EXTENSIVE CLOUD COVER
PREVENTING MORE SOLAR HEATING...HAS LIMITED AFTERNOON CONVECTION
ACROSS OUR AREA.  IF THE CLOUD COVER BREAKS OVER THE NEXT FEW
HOURS IN SOME AREAS...THE EXTRA HEATING COULD LEAD TO SOME STRONG
TO SEVERE THUNDERSTORMS DEVELOPING ACROSS THE PCWA.  THE MAIN
THREATS WOULD BE HAIL AND WINDS.

LATER IN THE EVENING THE SURFACE LOW DEVELOPING ALONG THE COLD
FRONT WILL PULL INTO MISSISSIPPI AND ALABAMA...BEGINNING TO DRAG
THE COLD FRONT THROUGH SOUTHEASTERN LOUISIANA AND COASTAL
MISSISSIPPI.  THE ADDITION OF THE SHARP TROUGH DROPPING INTO THE
LOWER MISSISSIPPI VALLEY WILL AID IN THUNDERSTORM DEVELOPMENT WITH
THE POTENTIAL FOR STRONG WINDS AND FLOODING.  THE FRONT WILL MOVE
THROUGH MOST OF THE PCWA BY LATE FRIDAY MORNING...WITH HIGH
PRESSURE BUILDING INTO THE AREA FOR THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  69  46  68 /  80  30   0   0
BTR  64  70  48  68 /  80  30   0   0
MSY  68  74  51  68 /  80  30   0   0
GPT  68  74  48  69 /  80  40   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, Mar 31, 11:00 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU MAR 31 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS
   THIS AFTERNOON AND TONIGHT...

A SLOW MOVING COLD FRONT MOVING INTO THE OUTLOOK AREA WILL AID IN
THUNDERSTORM DEVELOPMENT THROUGHOUT THE DAY WITH BETTER ORGANIZATION
EXPECTED LATE THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY BE
SEVERE WITH THE PRIMARY CONCERNS BEING DAMAGING STRAIGHT-LINE WINDS
NEAR 60 MPH...TORRENTIAL RAINFALL IN STORMS THAT TRACK OVER THE SAME
AREAS...AND LARGE HAIL. RAINFALL AMOUNTS MAY LOCALLY REACH UPWARDS TO
FIVE INCHES FROM THE HEAVIEST STORMS. A WEAK TORNADO OR TWO ARE
POSSIBLE IN THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS ARE EXPECTED TO IMPROVE EARLY FRIDAY EXCEPT FOR STRONG
NORTHERLY WINDS DEVELOPING AND PROMPTING SMALL CRAFT ADVISORIES FOR
FRIDAY AFTERNOON AND FRIDAY NIGHT. THE NEXT CHANCE OF THUNDERSTORMS
WILL BE LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED AT A LATER TIME...PROBABLY AFTER 3 PM AND CONTINUING
THROUGH THE OVERNIGHT HOURS.

25

In the hours before

Special weather statement, Mar 31, 1:52 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
152 PM CST THU MAR 31 2005

MSZ081-082-312051-
HARRISON MS-JACKSON MS-
152 PM CST THU MAR 31 2005

...STRONG STORMS MOVING ON SHORE...

NUMEROUS SHOWER AND THUNDERSTORMS...MAINLY OVER THE MISSISSIPPI
SOUND...HORN ISLAND AND SHIP ISLAND...ARE EXPECTED TO MOVE ON SHORE
AT 15 TO 20 MILES AN HOUR. PASCAGOULA...MOSS POINT AND OTHER
MISSISSIPPI COASTAL CITIES EAST OF GULFPORT CAN EXPECT GUSTY WINDS
UP TO 35 MILES AN HOUR...PEA SIZE HAIL AND OCCASIONAL LIGHTNING
THROUGH 3 PM.

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CST
THURSDAY EVENING FOR COASTAL MISSISSIPPI.
Special weather statement, Mar 31, 4:55 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 PM CST THU MAR 31 2005

LAZ040-312353-
ST. TAMMANY LA-
455 PM CST THU MAR 31 2005

AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LACOMBE AND SLIDELL.  THIS THUNDERSTORM IS
MOVING TO THE NORTHEAST AT 25 MPH...AND WILL AFFECT AREAS IN AND NEAR
LACOMBE...SLIDELL...AND PEARL RIVER THROUGH 550 PM CST.  THIS
THUNDERSTORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT
LIGHTNING...AND WINDS GUSTING TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Local storm report, Mar 31, 5:08 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
508 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SLIDELL AIRPORT         30.35N 89.82W
03/31/2005  1.00 INCH        ST. TAMMANY        LA   AMATEUR RADIO

            MEASURED AT THE NATIONAL WEATHER SERVICE OFFICE IN
            SLIDELL.

&&

PGRIGSBY
Local storm report, Mar 31, 5:58 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
558 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             PEARL RIVER             30.37N 89.75W
03/31/2005  0.50 INCH        ST. TAMMANY        LA   NWS EMPLOYEE

0505 PM     HAIL             SLIDELL AIRPORT         30.35N 89.82W
03/31/2005  1.00 INCH        ST. TAMMANY        LA   AMATEUR RADIO

            MEASURED AT THE NATIONAL WEATHER SERVICE OFFICE IN
            SLIDELL.

0515 PM     HAIL             PEARL RIVER             30.37N 89.75W
03/31/2005  0.75 INCH        ST. TAMMANY        LA   NWS EMPLOYEE

0515 PM     HAIL             9 W KILN                30.42N 89.59W
03/31/2005  0.75 INCH        HANCOCK            MS   EMERGENCY MNGR

0520 PM     HAIL             PEARL RIVER             30.37N 89.75W
03/31/2005  1.75 INCH        ST. TAMMANY        LA   BROADCAST MEDIA

0530 PM     HAIL             BATON ROUGE             30.45N 91.13W
03/31/2005  0.88 INCH        EAST BATON ROUGE   LA   NWS EMPLOYEE

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:10 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington50 min
Mar 31, 6:13 PM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa47 min
Mar 31, 6:57 PM CSTSevere Thunderstorm WarningLIXWashington48 min
Mar 31, 7:07 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington38 min
Mar 31, 7:40 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington50 min
Mar 31, 8:04 PM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana41 min
Mar 31, 8:38 PM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana52 min
Mar 31, 9:00 PM CSTSevere Thunderstorm WarningLIXEast Feliciana45 min
Mar 31, 9:38 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena52 min
Mar 31, 9:57 PM CSTSevere Thunderstorm WarningLIXTangipahoa63 min
Mar 31, 10:27 PM CSTSevere Thunderstorm WarningLIXSaint Helena18 min
Apr 1, 12:07 AM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington23 min
Apr 1, 1:25 AM CSTSevere Thunderstorm WarningLIXWashington74 min
Apr 1, 1:40 AM CSTSevere Thunderstorm WarningLIXSaint Tammany35 min
Apr 1, 3:10 AM CSTSevere Thunderstorm WarningLIXSaint Tammany101 min
Apr 1, 3:32 AM CSTSpecial Marine WarningLIX58 min
Apr 1, 5:05 AM CSTSpecial Marine WarningLIX85 min
Apr 1, 6:32 AM CSTSpecial Marine WarningLIX118 min
Apr 1, 8:29 AM CSTSpecial Marine WarningLIX91 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.